Texas, 2008

Winter Weather in Texas, March 6, 2008

March 6, 2008 · NWS LUB · 4 events in 4 counties and zones

A period of light snowfall occurred during the morning and early afternoon hours of the 6th. A few locations across the South Plains region received snow accumulations.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A period of light snowfall occurred during the morning and early afternoon hours of the 6th. A few locations across the South Plains region received snow accumulations. Reported accumulations of at least 1 inch follow: 3 inches at Turkey (Hall County), 2 inches at Friona (Parmer County), 1 inch at Dimmitt (Castro County), and 1 inch at Plainview (Hale County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 6, 4:20 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Mar 6, 4:20 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
420 AM CST THU MAR 6 2008

.SHORT TERM...
STORM SYSTEM TO THE WEST OF THE FCST AREA AND ITS EVOLUTION TODAY
ARE THE FOCUS OF THIS FCST CYCLE. APPEARS TROUGH AT 500MB WILL STAY
OPEN AND POSITIVELY TILTED WHILE CLOSED LOW AT 700MB DEPICTED BY
AREA PROFILERS SITTING OVER CNTL NEW MEXICO EARLY THIS MORNING.
700MB LOW HAS BEEN NEARLY STATIONARY...BUT WITH JET ENERGY ON THE
WRN SIDE OF THE SYSTEM NEARING THE BASE OF THE TROUGH WOULD EXPECT
LOW TO BEING MOVING EWD IN THE NEXT FEW HOURS. SOME WEAK
FRONTOGENESIS COMBINED WITH A THIN LAYER OF MOIST MID-LEVEL
ISENTROPIC LIFT AND UPPER LEVEL DPVA ARE HELPING TO MOISTEN FROM TOP
DOWN AS DEPICTED BY INCREASING AREA OF MID-LEVEL RADAR RETURNS OVER
THE FCST AREA. MODELS HAVE BEEN DEPICTING THIS FAIRLY WELL AND WOULD
EXPECT A LITTLE MORE TIME BEFORE PRECIP REACHES THE GROUND GIVEN THE
DRY SUB-CLOUD LAYER. STILL LOOKS LIKE SOME MEASURABLE SNOWFALL FOR
AT LEAST PART OF THE AREA. STILL LARGELY TRACK-DEPENDENT...AND AS
LONG AS THIS LAST BIT OF JET ENERGY DOES NOT ADJUST THE TRACK OF THE
LOW MUCH FURTHER SOUTH...WOULD EXPECT THE NRN TWO ROWS OF COUNTIES
ON THE CAPROCK TO BE THE BEST CHANCE TO SEE ADVISORY CRITERIA OF 1
TO 2 INCHES ESPECIALLY GIVEN BIT OF EXTRA BUMP FROM UPSLOPE
OROGRAPHIC FLOW. ZONES FURTHER SOUTH AND EAST SHOULD SEE SOME LIGHT
SNOW AS WELL...BUT CONFIDENCE IN AMOUNTS IN EXCESS OF 1 INCH FOR
THOSE AREAS IS NOT AS HIGH. MODELS TAKE THE 700MB LOW TO THE EAST OF
THE FCST AREA EARLY THIS AFTERNOON BUT LINGER THE 500MB TROUGH
ACROSS THE AREA THROUGH THE AFTERNOON HOURS. PERIOD OF GREATEST LIFT
THUS DIMISHES PRETTY QUICKLY INTO THE AFTERNOON. GIVEN GREATEST
CONFIDENCE IN AREAL AND TEMPORAL EXTENT OF SNOWFALL WITH TRIM A BIT
OFF THE INHERITED SNOW ADVISORY.

GIVEN CLOUD COVER AND PRECIP WITH PERIOD OF PRECIP EXPECTED TO END
BY MID-AFTERNOON POSSIBILITY OF WARMUP LATE IN THE DAY A
POSSIBILITY. APPEARS CLOUDS WILL HANG FAIRLY TIGHT AND WILL THUS
KEEP DIURNAL RANGE PRETTY LOW.

.LONG TERM...
DEEP/HIGHLY AMPLIFIED UPPER TROUGH OVER THE CENTER OF THE CONUS
FRIDAY WILL SHIFT EAST THROUGH THE WEEKEND. ANOTHER STRONG PIECE
OF ENERGY WILL RAPIDLY DIG INTO THE TROUGH ON FRIDAY THROUGH THE
PLAINS...WITH ANOTHER FAST MOVG COLD FRONT PUSHING THROUGH THE
CWFA. NOT TOTALLY OUT OF THE QUESTION THAT A FEW SPRINKLES COULD
FALL...BUT CONFIDENCE IS VERY LOW GIVEN DRY LOW LEVELS. TEMPS WILL
BEGIN TO WARM ON FRIDAY BUT STILL REMAIN WELL SHORT OF NORMAL
LEVELS.

THE WEEKEND FORECAST LOOKS PRETTY NICE AT THIS TIME WITH
NOTICEABLY WARMER TEMPS...COURTESY OF SFC LEE SIDE TROUGH FORMING
ACRS THE REGION. HOWEVER...WILL HAVE TO KEEP CLOSE WATCH ON THE
NEXT UPPER LEVEL SYSTEM DIGGING SOUTH-SOUTHEAST THROUGH THE
ROCKIES BY LATE SUNDAY NIGHT AND INTO MONDAY. LATEST ECMWF AND GFS
SOLUTIONS BOTH INDICATE THIS SYSTEM WILL MOVE INTO NEW MEXICO
SUNDAY NIGHT...THEN ACROSS WEST TEXAS ON MONDAY. FOR NOW...WILL
INTRODUCE LOW CHANCES OF RAIN BEGINNING EARLY MONDAY AND PERSISTING
THROUGH MONDAY NIGHT. APPEARS THAT TEMPS WILL BE WARM ENOUGH FOR
PRECIP TO REMAIN ALL LIQUID THIS TIME...BUT WILL HAVE TO KEEP
CLOSE EYE ON THE FAR NORTHWEST CWFA FOR PERHAPS A SNOW/RAIN
MIXTURE EARLY MONDAY. WARMER AND DRIER WILL RETURN BY TUESDAY AND
WEDNESDAY OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        34  20  43  22  58 /  80  10  10  10   0
TULIA         35  21  45  24  60 /  80  10  10  10   0
PLAINVIEW     35  22  47  24  61 /  70  10  10  10   0
LEVELLAND     35  23  48  25  62 /  60  10  10  10   0
LUBBOCK       35  23  49  26  62 /  60  10  10  10   0
DENVER CITY   36  24  50  27  62 /  50  10  10  10   0
BROWNFIELD    36  23  50  27  62 /  50  10  10  10   0
CHILDRESS     37  25  49  26  62 /  50  10  10  10   0
SPUR          37  25  50  27  64 /  50  10  10  10   0
ASPERMONT     37  25  52  30  64 /  50  20  10  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 2 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: TXZ021>024-027>030.

&&

07/21
Hazardous weather outlook, Mar 6, 5:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
500 AM CST THU MAR 6 2008

TXZ021>044-071100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
500 AM CST THU MAR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER

LIGHT SNOW IS EXPECTED TODAY WITH A RAIN AND SNOW MIX OFF THE
CAPROCK. SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES CAN BE EXPECTED
OVER THE EXTREME SOUTHWEST TEXAS PANHANDLE AND NORTHERN SOUTH
PLAINS...OR MAINLY ALONG AND NORTH OF A LINE FROM MULESHOE TO
FLOYDADA. ACCUMULATIONS SOUTH OF THIS LINE WILL BE LESS THAN ONE
INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Castro

When
March 6, 9:00 AM CST to 2:00 PM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
March 6, 9:00 AM CST to 2:00 PM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
March 6, 9:00 AM CST to 2:00 PM CST
Where
Hale forecast zone
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
March 6, 9:00 AM CST to 2:00 PM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77944, 77945, 77946, 77947.